Heart Beat: October 2012

0
Muscle pain can sometimes accompany statin therapy, and now a study suggests that the strongest statins carry the greatest risks of muscle side effects. In a study published Aug. 22 in the online issue of PLoS One, researchers found that rosuvastatin, the strongest statin, had the highest rates of reported problems. It was followed by atorvastatin, simvastatin, pravastatin and lovastatin. Researchers noted that the list essentially corresponds to the potency of each type of statin, suggesting that the strength of the statin is likely a key factor in determining the likelihood of muscle pain. Data for the study was taken from the FDA’s Adverse Event Reporting System (AERS), and nearly 148,000 AERS reports gathered between 2005 and 2011 were analyzed. Researchers said they hoped the study would help serve as a guide for physicians prescribing statins, in particular to patients who have previously had muscle-related problems with the cholesterol-lowering drugs. If you take statins and you also have muscle pain that is likely related to the statins, inform your doctor and see if another type or a lower dose might relieve your symptoms.
To continue reading this article or issue you must be a paid subscriber. Sign in

Subscribe to Heart Advisor

Get the next year of Heart Advisor for just $20. And access all of our online content - over 2,000 articles - free of charge.
Subscribe today and save 38%. It's like getting 5 months FREE!
Already Subscribed?
Click Here to Sign In | Forgot your password? | Activate Web Access

LEAVE A REPLY

Please enter your comment!
Please enter your name here